Alert archive / Arizona / Flash Flood Warnings in 2014
Flash Flood Warning 66, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Sep 27, 2014, 5:42 PM MST for Gila County, Maricopa County, Pinal County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 27, 2014, 5:42 PM MST (00:42 UTC)
- Expired
- Sep 27, 2014, 7:45 PM MST
- In force
- 2 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
Counties Gila County, AZ, Maricopa County, AZ, Pinal County, AZ
The radar
The Phoenix radar (KIWA), 22 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 00:00Z, 0.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 169 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 2075 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
774 WGUS55 KPSR 280042 FFWPSR AZC007-013-021-280245- /O.NEW.KPSR.FF.W.0066.140928T0042Z-140928T0245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PHOENIX AZ 542 PM MST SAT SEP 27 2014 THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A * FLASH FLOOD WARNING FOR... WEST CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA... EAST CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA... THIS INCLUDES SUGARLOAF MOUNTAIN...BALLANTINE TRAILHEAD...EAST MESA...MESA...GILBERT... NORTH CENTRAL PINAL COUNTY IN SOUTHEAST ARIZONA... THIS INCLUDES GOLDFIELD...APACHE JUNCTION... * UNTIL 745 PM MST * AT 536 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED VERY HEAVY RAIN THAT WILL CAUSE FLASH FLOODING. WASHES ARE CURRENTLY FLOWING AT HIGH RATES...AND ADDITIONAL RAINFALL WILL CAUSE FLASH FLOODING. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GILBERT CITY HALL...AUGUSTA RANCH...PROSPECTOR PARK...GRANITE REEF DAM... FALCON FIELD AIRPORT...SALT RIVER TUBING RECREATION AREA... GOLDFIELD RANCH...LOST DUTCHMAN STATE PARK...CANYON LAKE...SAGUARO LAKE...USERY MOUNTAIN PARK...SUPERSTITION SPRINGS MALL AND FREESTONE PARK PRECAUTIONARY/PREPAREDNESS ACTIONS... MOST FLOOD DEATHS OCCUR IN MOTORIZED VEHICLES. WHEN ENCOUNTERING FLOODED ROADS...MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF NORMALLY DRY WASHES AND CREEKS...STREETS AND UNDERPASSES...AND DETENTION BASINS AFFECTING SOME COMMUNITY PARKS. UNBRIDGED CROSSINGS WILL BE ESPECIALLY DANGEROUS. && LAT...LON 3379 11162 3374 11135 3303 11158 3307 11188 $$ 18
2 follow-up statements
159 WGUS75 KPSR 280139 FFSPSR FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 639 PM MST SAT SEP 27 2014 AZC007-013-021-280245- /O.CON.KPSR.FF.W.0066.000000T0000Z-140928T0245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GILA AZ-PINAL AZ-MARICOPA AZ- 639 PM MST SAT SEP 27 2014 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM MST FOR EAST CENTRAL MARICOPA...NORTH CENTRAL PINAL AND WEST CENTRAL GILA COUNTIES... AT 631 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED THUNDERSTORMS PRODUCING VERY HEAVY RAIN CAUSING FLASH FLOODING. NUMEROUS REPORTS OF PARTIAL ROAD CLOSURES AND RAPIDLY FLOWING WASHES HAVE BEEN RECEIVED FROM SAN TAN VALLEY THROUGH EAST MESA. MOTORISTS WILL FIND TRAVELING AROUND THE REGION DIFFICULT...IF NOT IMPOSSIBLE DUE TO WATER COVERED ROADS. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOST FLOOD DEATHS OCCUR IN MOTORIZED VEHICLES. WHEN ENCOUNTERING FLOODED ROADS...MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF NORMALLY DRY WASHES AND CREEKS...STREETS AND UNDERPASSES...AND DETENTION BASINS AFFECTING SOME COMMUNITY PARKS. UNBRIDGED CROSSINGS WILL BE ESPECIALLY DANGEROUS. && LAT...LON 3379 11162 3374 11135 3303 11158 3307 11188 $$ 18
053 WGUS75 KPSR 280241 FFSPSR FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 741 PM MST SAT SEP 27 2014 AZC007-013-021-280250- /O.EXP.KPSR.FF.W.0066.000000T0000Z-140928T0245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GILA AZ-PINAL AZ-MARICOPA AZ- 741 PM MST SAT SEP 27 2014 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 745 PM MST FOR EAST CENTRAL MARICOPA...NORTH CENTRAL PINAL AND WEST CENTRAL GILA COUNTIES... ALTHOUGH THE FLASH FLOOD THREAT HAS ENDED...HEAVIER RAINFALL EARLIER IN THE DAY HAS CAUSED FLOODING OF ROADS AND WASHES IN THE AREA. THEREFORE...A GENERAL AREAL FLOODING WARNING IN NOW IN EFFECT FOR PARTS OF EASTERN MARICOPA AND NORTH CENTRAL PINAL COUNTIES UNTIL 1030 PM. LAT...LON 3379 11162 3374 11135 3303 11158 3307 11188 $$ 18
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 27, 2:40 PM MST, 3 hours 2 minutes earlier.
Area forecast discussion, Sep 27, 2:40 PM MST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE PHOENIX AZ 240 PM MST SAT SEP 27 2014 CORRECTED WWA SECTION ...SEVERE WEATHER THREAT CONTINUES OVER SOUTH-CENTRAL ARIZONA THIS AFTERNOON INTO THE EVENING HOURS TODAY... .SYNOPSIS... A STRONG PACIFIC STORM WILL LEAD TO NUMEROUS SHOWERS AND THUNDERSTORMS OVER SOUTH-CENTRAL ARIZONA THE REST OF THIS AFTERNOON AND EVENING BEFORE TRENDING DOWN OVERNIGHT. VERY STRONG WINDS AND HAIL CAN BE EXPECTED WITH THE STRONGEST STORMS ALONG WITH LOCALLY HEAVY RAIN. THERE WILL BE A LINGERING CHANCE OF SHOWERS AND THUNDERSTORMS SUNDAY...MAINLY OVER THE HIGHER TERRAIN. DRY CONDITIONS WITH A SLOW WARMING TREND CAN BE EXPECTED NEXT WEEK. && .DISCUSSION... REST OF TODAY AND TONIGHT... SATELLITE AND RADAR DATA SHOW A NORTH-SOUTH ORIENTED CORRIDOR OF PRECIPITATION OVER THE CENTRAL THIRD OF ARIZONA EARLY THIS AFTERNOON. THE CORRIDOR IS ALONG AND EAST OF A COOL FRONT MOVING ACROSS THE STATE. MIXED LAYER CAPE OF 1000+ ALONG WITH DEEP LAYER SHEAR OF 30-40 KTS HAS LEAD TO VERY STRONG STORMS WHICH HAVE MERITED SEVERE THUNDERSTORM WARNINGS FOR HAIL AND WIND. LOW LEVEL SHEAR NOT LOOKING QUITE STRONG ENOUGH OVER OUR AREA TO BE READILY CONDUCIVE TO TORNADO FORMATION THOUGH IT CANT BE RULED OUT. THE STORMS ARE ALSO PRODUCING BRIEF BUT VERY HEAVY RAIN NECESSITATING ADVISORIES. THE CORRIDOR WILL CONTINUE TO MOVE EASTWARD THROUGH THE AFTERNOON WITH MUCH OF THE PHOENIX METRO SEEING A GOOD ROUND OF SHOWERS/THUNDERSTORMS. DYNAMICAL FORCING ASSOCIATED WITH THE UPPER TROUGH CENTERED OVER CALIFORNIA AND NEVADA WILL ALSO AID IN THE LIFT. BEST QG FORCING WILL BE FROM A JET/VORT MAX MOVING THROUGH THIS EVENING THOUGH IT WILL BE LAGGING BEHIND THE DEEPER MOISTURE AS DRIER AIR ADVECTION IS OCCURRING BEHIND THE FRONT. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR MARICOPA...PINAL...AND GILA COUNTIES UNTIL 6 PM. SHOWERS/THUNDERSTORMS WILL LIKELY CONTINUE TONIGHT OVER PORTIONS OF SOUTH-CENTRAL ARIZONA BUT INSTABILITY WILL BE TRENDING DOWN AND THUS THE SEVERE THREAT WILL BE TRENDING DOWN AS WELL. AS ALLUDED TO ABOVE...THERE WILL BE LOCALLY HEAVY RAIN. THERE MAY BE ENOUGH RAIN IN SPOTS TO CAUSE FLASH FLOODING IF REPEAT CELLS OCCUR...ESPECIALLY OVER HIGHER TERRAIN AND FOOTHILLS LOCATIONS. THINKING THE POTENTIAL IS LOCALIZED ENOUGH TO HOLD OFF ON ISSUING A FLASH FLOOD WATCH TO FOCUS ON THE SEVERE THREAT. SUNDAY... MOISTURE WILL CONTINUE TO TREND DOWNWARD FROM WEST TO EAST SUNDAY WITH ONLY A LINGERING SLIGHT CHANCE OVER SOUTH-CENTRAL ARIZONA...MAINLY EAST OF METRO PHOENIX. ANTICIPATE SOME ADDITIONAL COOLING MAINLY SOUTH-CENTRAL ARIZONA...BELOW NORMAL. MONDAY THROUGH SATURDAY... A DRY WEATHER REGIME TAKES HOLD NEXT WEEK AS NORTHWESTERLY FLOW ALOFT TRANSITIONS TO A RIDGE BECOMING CENTERED OVER OUR AREA BY NEXT WEEKEND. IN THE PROCESS...TEMPERATURES SLOWLY CLIMB BACK A BIT ABOVE NORMAL. && .AVIATION... SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...AND KSDL...AND SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA INCLUDING KIPL AND KBLH... SHOWERS AND THUNDERSTORMS THROUGH MID MORNING WILL BE ISOLATED AND MAINLY FOCUSED TO THE NORTH AND WEST OF THE PHOENIX AREA...POTENTIALLY AFFECTING KBLH. BY LATE MORNING INTO THE EARLY AFTERNOON...EXPECTING A LINE OF SHOWERS AND THUNDERSTORMS TO DEVELOP JUST TO THE WEST OF PHOENIX AND THEN MOVE THROUGH THE PHOENIX AREA WITH THE HIGHEST CONFIDENCE IN GETTING RAINFALL AT THE PHOENIX TERMINALS BETWEEN 20Z-00Z THIS AFTERNOON. THUNDERSTORMS TODAY WILL HAVE THE POTENTIAL TO PRODUCE STRONG WINDS AND AM FAIRLY CONFIDENT THERE WILL BE A COUPLE HOUR PERIOD LATE THIS AFTERNOON WHEN THE PHOENIX TERMINALS WILL SEE WIND GUSTS APPROACHING 40 KNOTS AT TIMES. OUTSIDE OF SHOWERS AND THUNDERSTORMS...GRADIENT WINDS WILL ALSO BE GUSTY THIS AFTERNOON. ACTIVITY WILL QUIET DOWN BY EARLY EVENING AS THE UPPER LOW EXITS THE AREA. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .FIRE WEATHER... MONDAY THROUGH FRIDAY... DRIER AIR WILL BEGIN MOVING INTO THE AREA ON MONDAY...WITH LITTLE TO NO CHANCE OF CONVECTION THE REMAINING PORTION OF THE FORECAST PERIOD. MINIMUM HUMIDITY LEVELS WILL TREND DOWN TO AROUND 15 PERCENT BY THURSDAY. IN ADDITION TO THE DRIER AIR...COOLER TEMPERATURES ARE EXPECTED THE ENTIRE PERIOD. SOME GUSTY WEST TO SOUTHWEST WINDS ARE POSSIBLE ALONG AND BEHIND THE TROUGH EARLY SUNDAY...ALTHOUGH WIND SPEEDS WILL BE GENERALLY LIGHT AND FOLLOW TYPICAL DIURNAL PATTERNS MONDAY THROUGH THURSDAY. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...SEVERE THUNDERSTORM WATCH UNTIL 6 PM MST AZZ022>024...AZZ028. CA...NONE. && VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX DISCUSSION...AJ AVIATION...KUHLMAN FIRE WEATHER...MEYERS/MCLANE
In the hours before
Local storm report, Sep 27, 4:55 PM MST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
455 PM MST SAT SEP 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM TSTM WND DMG SKY HARBOR AIRPORT 33.44N 112.01W
09/27/2014 MARICOPA AZ CITY OFFICIAL
PHOENIX SKY HARBOR AIRPORT SUSTAINED ROOF DAMAGE AT
TERMINAL 2 AND WATER LEAKAGE OCCURRED AT THREE OF THE
GATES. TERMINAL 3 AND 4 ALSO HAVE ROOF LEAKS. FIVE
AIRCRAFT SUSTAINED MINOR DAMAGE DUE TO FLYING DEBRIS.
SOME FLOODING OF AIRPORT ROADS. FORTY-FOUR FLIGHTS
DIVERTED.
&&
EVENT NUMBER PSR1400320
NWS PHOENIXLocal storm report, Sep 27, 5:04 PM MST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
504 PM MST SAT SEP 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0401 PM FLOOD GOODYEAR 33.42N 112.40W
09/27/2014 MARICOPA AZ BROADCAST MEDIA
FLOODED NEIGHBORHOOD AND ROADS NEAR 156 AVENUE AND WEST
INDIAN SCHOOL ROAD
&&
EVENT NUMBER PSR1400321
MEYERSLocal storm report, Sep 27, 5:07 PM MST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
507 PM MST SAT SEP 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0311 PM FLOOD 1 WNW ARIZONA STATE FAI 33.48N 112.11W
09/27/2014 MARICOPA AZ BROADCAST MEDIA
FLOODED UNDERPASS AT I-17 AND GRANT ROAD. INTERSTATE IS
IMPASSABLE
&&
EVENT NUMBER PSR1400322
DEWEYLocal storm report, Sep 27, 5:21 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
521 PM MST SAT SEP 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HEAVY RAIN 3 SE TEMPE 33.36N 111.90W
09/27/2014 M2.14 INCH MARICOPA AZ TRAINED SPOTTER
STORM TOTAL RAIN OVER LAST FEW HOURS
&&
EVENT NUMBER PSR1400323
DEWEYLocal storm report, Sep 27, 5:29 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
529 PM MST SAT SEP 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM HEAVY RAIN 2 WSW FOUNTAIN HILLS 33.59N 111.78W
09/27/2014 M2.14 INCH MARICOPA AZ TRAINED SPOTTER
STORM TOTAL RAIN MEAUSRED OVER 3 HOURS.
&&
EVENT NUMBER PSR1400324
DEWEYLocal storm report, Sep 27, 5:38 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
538 PM MST SAT SEP 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0231 PM TSTM WND DMG 2 NE DOWNTOWN PHOENIX 33.47N 112.06W
09/27/2014 MARICOPA AZ TRAINED SPOTTER
12 INCH DIAMTER TREE TORN DOWN IN PARKING LOT OF
HOSPITAL.
&&
EVENT NUMBER PSR1400325
DEWEYThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 27, 6:19 PM MST | Areal Flood Advisory | PSR | Maricopa | 116 min |
| Sep 27, 6:26 PM MST | Areal Flood Warning | PSR | Maricopa, Pinal | 3 hr |
| Sep 27, 6:56 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Sep 27, 7:19 PM MST | Special Weather Statement | PSR | 26 min | |
| Sep 27, 7:26 PM MST | Areal Flood Advisory | PSR | Gila, Maricopa | 3 hr |
| Sep 27, 7:38 PM MST | Areal Flood Warning | PSR | Maricopa, Pinal | 3 hr |
| Sep 28, 3:19 AM MST | Special Weather Statement | PSR | 41 min |
Nearby
Flash Flood Warnings in Arizona, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.